Title
Chronic colchicine-induced myopathy and neuropathy Chronic colchicine-induced myopathy and neuropathy
Author
Faculty/Department
Faculty of Medicine and Health Sciences
Faculty of Pharmaceutical, Biomedical and Veterinary Sciences . Biomedical Sciences
Publication type
article
Publication
Bruxelles ,
Subject
Human medicine
Source (journal)
Acta neurologica Belgica. - Bruxelles
Volume/pages
95(1995) :1 , p. 29-32
ISSN
0300-9009
2240-2993
ISI
A1995QR49000005
Carrier
E
Target language
English (eng)
Affiliation
University of Antwerp
Abstract
The presented case concerns a 77-year old man who had been chronically taking colchicine for treatment of gout. He was admitted because of a transient ischemic cerebrovascular attack with motor aphasia and complained of preexisting paraesthesias in the lower extremities. Neurological examination revealed a global muscular weakness, absent myotatic reflexes adn a diminished sensation. Serum creatine kinase (CK) levels were increased and electromyography showed spontaneous fibrillations in deltoid muscles, positive spikewaves in deltoids and anterior tibial muscles. Motor and sensory conduction velocities were mildly reduced. Nerve biopsy findings were compatible with a chronic axonal neuropathy having produced a significant loss of myelinated axons and also denervation features of unmyelinated axons. In muscle, combined neurogenic and myogenic features were found. The former result from the axonal neuropathy. The latter were mainly characterized by focal myofibrillar disorganisation and accumulation of autophagic vacuoles in muscle fibres. The presented neuromuscular symptoms and signs, the increased CK values, the electromyographic and nerve conduction velocity findings as well as nerve and muscle biopsy observations, are consistent with the diagnosis of colchicine-induced myopathy and neuropathy. Furthermore, the disappearance of paraesthesias, normalisation of CK values, and disappearance of fibrillations and positive spike waves in deltoid and anterior tibial muscles on electromyography, after stopping of the colchicine therapy, supported the diagnosis.
E-info
http://gateway.webofknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&KeyUT=WOS:A1995QR49000005&DestLinkType=RelatedRecords&DestApp=ALL_WOS&UsrCustomerID=ef845e08c439e550330acc77c7d2d848
http://gateway.webofknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&KeyUT=WOS:A1995QR49000005&DestLinkType=FullRecord&DestApp=ALL_WOS&UsrCustomerID=ef845e08c439e550330acc77c7d2d848
http://gateway.webofknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&KeyUT=WOS:A1995QR49000005&DestLinkType=CitingArticles&DestApp=ALL_WOS&UsrCustomerID=ef845e08c439e550330acc77c7d2d848
Handle